Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 237, NWS Cleveland, OH

September 23, 2005Wyandot County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 23, 2005, 1:40 AM EDT for Wyandot County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2005, 1:40 AM EDT (05:40 UTC)
Expired
Sep 23, 2005, 2:16 AM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Wyandot County, OH

The radar

The Cleveland radar (KCLE), 134 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:42 AM EDTTSTM WND DMGUpper Sandusky, OHFEW LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 230540
SVRCLE
OHC175-230630-
/O.NEW.KCLE.SV.W.0237.050923T0540Z-050923T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
140 AM EDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYANDOT COUNTY IN NORTHWEST OHIO

* UNTIL 230 AM EDT

* AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  UPPER SANDUSKY...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE NEVADA AND HARPSTER.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.


LAT...LON 4093 8333 4092 8332 4093 8326 4092 8325
      4090 8311 4071 8311 4075 8333 4076 8334
      4076 8337

$$
1 follow-up statement
000 
WWUS51 KCLE 230616
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
215 AM EDT FRI SEP 23 2005

OHC175-230625-
/O.CAN.KCLE.SV.W.0237.000000T0000Z-050923T0630Z/
WYANDOT OH-
215 AM EDT FRI SEP 23 2005


...THE SEVERE THUNDERSTORM WARNING FOR WYANDOT COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKEND AND MOVED SOUTHEAST 
OUT OF THE COUNTY.  

LAT...LON 4093 8333 4092 8332 4093 8326 4092 8325
      4090 8311 4071 8311 4075 8333 4076 8334
      4076 8337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 1:30 AM EDT, 10 minutes earlier.

Area forecast discussion, Sep 23, 1:30 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
130 AM EDT FRI SEP 23 2005

.AVIATION(06Z-06Z)...
CDFNT BISECTING THE AREA ATTM AND SHOULD BE SOUTH OF KMFD-KYNG VCNTY
BY 08Z-10Z.  CONVECTION OCCURRING ON EITHER SIDE OF THE FRONT AND WL
CONT TO AFFECT ALL TERMINALS ACRS NRN OH AND ERIE PA THRU THE ERY
MORNING.  BHND THE CDFNT XPC WDSPRD MVFR CIGS ARND OVC015 TO MOVE IN
FM THE NW. MSTR WL BE SLOW TO MOVE OUT FRI.  WL HOLD ONTO MVFR CIGS
THRU 16-18Z THEN BRING UP TO VFR BUT WL CONT WITH A BKN-OVC CIG THRU
LATE AFTN.  NLY WNDS BHND THE CDFNT WL TURN MORE NELY FOR THE
DAYTIME HOURS.
&&

.SHORT TERM (TONIGHT THRU SAT)...
WL HV TO DEAL WITH SLGT SVR THREAT THIS EVE AS CDFNT MOVS THRU
PUSHING UNSTBL AMS SE OF AREA BY LATER TNGT.  THINK MOST OF THE
PRECIP SHUD BE SE OF AREA BY FRIDAY SO PLAN TO ONLY CARRY SML CHC
FOR SERN COS FRI MORN.  MODELS NOW COMING BACK ARND TO SHOWING
STRONGER RDG BLDG ACRS AREA LATE FRI INTO SAT THUS SPLITTING THE
BAND OF PRECIP THAT WAS SHOWN TO PERSIST OVR PART OF CWA FRI NITE
AND SAT. NOW WL BACK POPS OFF BOTH PDS WITH EXPECTATION THAT ENERGY
WL RE-FOCUS BACK WITH NEXT SYS PROGGED FOR SUN.

&&

.LONG TERM (SAT NIGHT THRU THU)...
GFS AND ECMWF CONT TO SHOW CDFNT MOVG THRU LATE SUN. QUESTION IS
WHETHER MSTR FM REMNANTS OF RITA WL EJECT NE AHD OF FNT WHICH WL
GREATLY AFFECT POPS AND QPF. WL GNLY PLAY CLOSE TO GFS/HPC GUIDANCE
FOR NOW.  MOST PRECIP SHUD END NW TO SE SUN NITE BUT A LTL CUD
LINGER INTO MON MORN FOR SERN COS. HI PRES MOVG ACRS AREA FOR DRY
WX LATER MON INTO TUE NITE. MAY NEED SLGT CHC FOR SHRA/TSRA AS EARLY
AS LATE TUE NITE FOR XTRM W...OTWR WL CARRY CHC ON WED AND WED NITE
FOR FROPA THEN XPCT RETURN TO DRY WX ON THU WITH NEXT RDG BLDG TWD
AREA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...TK
Hazardous weather outlook, Sep 22, 5:33 AM EDT, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
533 AM EDT THU SEP 22 2005

OHZ003-006>009-017>019-027-028-230945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-
533 AM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO
AND NORTH CENTRAL OHIO.

.DAY ONE...

SPC HAS PLACED NORTHWEST OHIO IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
NORTHWEST OHIO THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTHWEST OHIO THIS AFTERNOON
INTO THIS EVENING.

OHZ010>014-020>023-029>033-036>038-047-089-PAZ001>003-230945-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
533 AM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OHIO...NORTH CENTRAL OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 22, 7:47 PM EDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT THU SEP 22 2005

OHZ009>014-089-PAZ001>003-230030-
ASHTABULA LAKESHORE OH-LORAIN OH-CUYAHOGA OH-GEAUGA OH-LAKE OH-
ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE PA-CRAWFORD PA-
ERIE OH-
747 PM EDT THU SEP 22 2005

THUNDERSTORMS WITH STRONG WINDS WERE MOVING SOUTHEAST ACROSS LAKE
ERIE AT ABOUT 35 MPH. THE STORMS WILL ARRIVE ALONG THE SOUTH SHORE
OF LAKE ERIE BETWEEN 830 AND 9 PM.

IF THE STORMS MAINTAIN THEIR INTENSITY THERE COULD BE WIND GUSTS OF
50 TO 60 MPH OVER THE LAKESHORE COUNTIES FROM NEAR SANDUSKY EAST TO
CLEVELAND AND ASHTABULA TO ERIE PENNSYLVANIA. THE STRONGEST WINDS
WOULD LIKELY OCCUR NEAR THE LAKESHORE.

THE STORMS WERE ASSOCIATED WITH A COLD FRONT MOVING SOUTHEAST
ACROSS THE GREAT LAKES.

RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD STAY
ALERT TO THE MOVEMENT OF THESE STORMS AND BE READY TO MOVE TO SAFE
SHELTER INDOORS.

KOSARIK
Special weather statement, Sep 22, 7:55 PM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT THU SEP 22 2005

OHZ003-006>009-017>019-230100-
HANCOCK OH-SENECA OH-HURON OH-SANDUSKY OH-WOOD OH-LUCAS OH-ERIE OH-
OTTAWA OH-
755 PM EDT THU SEP 22 2005

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST TOWARD THE
REGION...

THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN CLEVELAND INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AT ABOUT 35 MPH. THE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...HEAVY
RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

THE THUNDERSTORMS WILL MOVE INTO LUCAS AND WOOD COUNTIES BY 850
PM...AND OTTAWA...SANDUSKY...HANCOCK AND SENECA COUNTIES BY 930 PM.

MOVE INDOORS AND STAY AWAY FROM APPLIANCES AND WINDOWS UNTIL THE
STORMS HAVE PASSED.

LOMBARDY
Local storm report, Sep 22, 11:05 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1105 PM EDT THU SEP 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     ASHTABULA               41.88N 80.80W
09/22/2005                   ASHTABULA          OH   LAW ENFORCEMENT

            LARGE LIMBS DOWN.

0840 PM     TSTM WND GST     FAIRPORT HARBOR         41.75N 81.27W
09/22/2005  55 MPH           LAKE               OH   COAST GUARD

0845 PM     TSTM WND DMG     WILLOUGHBY              41.65N 81.41W
09/22/2005                   LAKE               OH   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

0920 PM     TSTM WND DMG     WESTON                  41.35N 83.79W
09/22/2005                   WOOD               OH   LAW ENFORCEMENT

            LIMBS DOWN ONE BLOCKING THE ROAD.

0923 PM     TSTM WND GST     LUCKEY                  41.45N 83.48W
09/22/2005  47 MPH           WOOD               OH   AMATEUR RADIO

0938 PM     TSTM WND DMG     RISINGSUN               41.27N 83.43W
09/22/2005                   WOOD               OH   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

1037 PM     TSTM WND DMG     LYNDHURST               41.52N 81.49W
09/22/2005                   CUYAHOGA           OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:14 PM EDTSevere Thunderstorm WarningCLEAshtabula46 min
Sep 22, 8:24 PM EDTSevere Thunderstorm WarningCLELake51 min
Sep 22, 9:08 PM EDTSevere Thunderstorm WarningCLEWood67 min
Sep 22, 9:52 PM EDTSpecial Marine WarningCLE113 min
Sep 22, 10:01 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake44 min
Sep 22, 10:46 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.